Up to Date
Last Updated - 08/09/2023View our editorial policy
Klonopin (clonazepam) is a benzodiazepine often prescribed for seizure and panic disorders. Although the drug can be helpful for some people, it is a Schedule IV controlled substance, meaning Klonopin carries a risk of abuse, dependence and addiction. Knowing how to take Klonopin safely and avoid a Klonopin overdose is important if you or a loved one take the drug.
Can You Overdose on Klonopin?
An overdose is possible with any benzodiazepine, including Klonopin. Although overdose statistics for Klonopin specifically are not available, Klonopin’s package labeling carries warnings about the overdose risk. The overdose risk is especially high when the drug is mixed with opioids, as the combination can lead to slowed breathing and death.
Lethal Dose of Klonopin
The lethal dose of Klonopin can vary based on the person. Klonopin’s manufacturer recommends maximum doses to avoid overdose. The max dose of Klonopin for seizures is 20 mg daily, while for panic disorder, it is 4 mg daily. Whether a Klonopin dose will be toxic often depends on how high the level is in the bloodstream: a level exceeding 0.08 mcg/mL is considered toxic.
Factors That Affect the Lethal Dose of Klonopin
Several factors can impact whether a dose of Klonopin is lethal. These include:
- Other medications: If you take other medications with Klonopin, especially opioids, your risk of overdose can increase.
- Medical history: Some medical conditions, including respiratory diseases like asthma, can make Klonopin side effects like slowed breathing more dangerous, increasing the overdose risk.
- Your physical tolerance for Klonopin: When you take a drug over a long period, your body can develop a tolerance for it as it gets used to the drug and dose. This means if you are brand new to Klonopin and suddenly take a large dose, or if you are used to small doses and suddenly take a high dose, you may be at a higher overdose risk than someone who regularly takes a higher dose of the drug and has gotten used to it.
Klonopin Overdose Symptoms
Klonopin overdose symptoms are a medical emergency. If you suspect someone is overdosing on Klonopin, you should immediately call 911. Overdose symptoms include:
- Double vision
- Slurred speech
- Physical impairment
- Slowed breathing
- Low blood pressure
- Slow heartbeat
Long-term Effects of Klonopin Overdose
When you immediately seek emergency medical attention for a Klonopin overdose, there is every chance of making a full recovery. If you successfully recover from a Klonopin overdose, there are no known long-term effects from the overdose itself. However, if a Klonopin addiction is present and left untreated, overdosing on Klonopin can put you at risk of further overdoses. While this can be a scary wake-up call that you may have a problem with Klonopin and need treatment, it puts you in a position to seek treatment through Klonopin detox and rehab.
Klonopin Overdose Treatment
Klonopin overdose treatment largely consists of ensuring the person’s breathing, blood pressure and heart rate stay stable while their body slowly eliminates the Klonopin. While a benzodiazepine reversal drug, flumazenil, exists, its use is controversial because it can trigger seizures and heart problems. The drug is not commonly used for this reason.
The best way to prevent a Klonopin overdose is to only take Klonopin that has been prescribed for you and avoid taking a higher dose than instructed or taking it more often than prescribed. In addition, you should ensure your doctor and pharmacist know of any other medications you take along with Klonopin and avoid illicit drugs like opioids from the street.
As a controlled substance, Klonopin carries a risk for overdose and addiction. If you struggle with Klonopin, it can be hard to quit on your own, but help is here. The Recovery Village at Palmer Lake offers both Klonopin detox to rid your system of Klonopin and rehab to keep you off Klonopin long term. Contact us today to see how we can help.